Georgia, 2006

Hail in Georgia, June 30, 2006

June 30, 2006 · NWS FFC · 5 events in 4 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 30, 2:25 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 30, 2:25 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT FRI JUN 30 2006

.UPDATE...
NORTHWEST FLOW HAS DONE IT AGAIN. UNSTABLE AIR MASS...COLD AIR
ALOFT...AND A SHORT WAVE IN NORTHWEST FLOW HAS RESULTED IN SHRA/TSRA
DEVELOPMENT ACROSS THE NW. PARAMETERS SUGGEST THAT SOME OF THESE MAY
EVEN BECOME SEVERE...AND IN FACT ONE WARNING ALREADY ISSUED. ADDED
SLIGHT CHANCE TO LOW CHANCE POPS FOR THE NW PART OF THE STATE. WILL
HAVE TO WATCH PROGRESSION OF ACTIVITY TO SEE IF IT MAKES IT DOWN TO
THE ATL METRO AREA. RUC SUGGESTS ACTIVITY WILL DISSIPATE BETWEEN
01Z-03Z JUST SHY OF THE ATLANTA METRO AREA...BUT IT WILL NEED TO BE
WATCHED. SHOULD NOT SEE ANY DEVELOPMENT IN CENTRAL AREAS. NO OTHER
CHANGES AT THIS TIME.

&&

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
HOT AND DRY WEATHER EXPECTED THROUGH THE SHORT TERM FORECAST PERIOD
AS SURFACE AND UPPER LEVEL HIGH PRESSURE BUILDS INTO THE REGION FROM
THE WESTERN ATLANTIC. UPPER LEVEL RIDGE IS NOT OVERLY OPPRESSIVE AND
WITH DEW POINTS CREEPING UP I CANNOT RULE A AN ISOLATED STORM
BUILDING UP ON THE MAXIMUM HEATING SATURDAY OR SUNDAY AFTERNOON...
BUT NOT ENOUGH OF A CHANCE TO INCLUDE IN THE FORECAST FOR NOW. FAST
MOVING SHORTWAVE BRUSHING FAR NORTH GEORGIA TONIGHT SHOULD STAY
SUFFICIENTLY STARVED FOR MOISTURE TO PREVENT ANY CONVECTION WITH IT
ALSO.

.LONG TERM...(MONDAY THROUGH FRIDAY)
AS WE START THE LONG TERM PERIOD MONDAY...THE UPPER RIDGE IS BREAKING
DOWN AS AN UPPER LEVEL TROUGH MOVES INTO THE GREAT LAKES AND UPPER
MISSISSIPPI VALLEY. ALTHOUGH THE SURFACE RIDGE IS STILL OVER THE
STATE AT THAT TIME...ISOLATED TO SCATTERED DIURNAL CONVECTION SHOULD
START MAKING A COMEBACK INTO THE FORECAST AREA. GFS MODEL INDICATES A
FAIRLY IMPRESSIVE UPPER TROUGH DIGS INTO THE EASTERN U.S. FOR THE
SECOND HALF OF NEXT WEEK AS THE WESTERN ATLANTIC SURFACE RIDGE
RETREATS BACK OUT TO SEA. THIS DRIVES A PRETTY SHARP COLD FRONT FOR
THIS TIME OF YEAR INTO THE STATE WEDNESDAY...WITH THE FRONT STALLING
ACROSS THE FORECAST AREA FOR THE LATTER HALF OF THE WEEK. IF THIS
SOLUTION VERIFIES WE MAY BE IN FOR A DECENT CHANCE OF MORE WIDESPREAD
BENEFICIAL RAINFALL ACROSS THE FORECAST AREA WEDNESDAY THROUGH
FRIDAY. WE WILL HAVE TO WATCH AND SEE HOW THIS PLAYS OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         69  92  70  92 /   5   0   5   5
ATHENS          64  97  68  95 /   5   0   5   5
GAINESVILLE     67  91  68  91 /   5   5   5   5
ROME            66  98  67  95 /  10   5   5   5
COLUMBUS        68  98  70  96 /   5   5   5   5
MACON           64  98  68  97 /   5   5   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/19
Hazardous weather outlook, Jun 30, 10:30 AM EST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT FRI JUN 30 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.

.SYNOPSIS...
WEAK HIGH PRESSURE IN THE LOW LEVELS AND A NORTHWEST FLOW ALOFT WILL
HELP MAINTAIN A DRY AND STABLE ATMOSPHERE OVER THE REGION THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTH GEORGIA SUNDAY...AND
OVER NORTH AND CENTRAL GEORGIA MONDAY THROUGH THURSDAY. HAZARDOUS
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 30, 3:34 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
434 PM EDT FRI JUN 30 2006

GAZ002-302100-
434 PM EDT FRI JUN 30 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS TO 45 MPH IN WALKER COUNTY UNTIL 500 PM
EDT...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NOBLE...MOVING SOUTHEAST AT 10 MPH. THESE
STORMS WILL AFFECT NOBLE...LA FAYETTE...NAOMI...AND VILLNOW.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The radar

The Atlanta radar (KFFC), 153 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Walker

When
June 30, 3:34 PM EST to 3:42 PM EST
Where
Walker County, 5 mi NE of La Fayette
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.733, -84.383

The public reported penny-sized hail.

Hail, Catoosa

When
June 30, 3:50 PM EST to 4:00 PM EST
Where
Catoosa County, 2 mi NW of Indian Springs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.750, -85.217

The public reported penny-sized hail.

Hail, Floyd

When
June 30, 5:52 PM EST to 5:58 PM EST
Where
Floyd County, Silver Creek
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.967, -85.183

The public reported quarter-sized hail in the Silver Creek area and southward toward the Polk county line.

Hail, Catoosa

When
June 30, 6:46 PM EST to 6:51 PM EST
Where
Catoosa County, 1 mi N of Ft Oglethorpe
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.183, -85.167

The public reported quarter-sized hail northwest of Ringgold.

Hail, Gilmer

When
June 30, 7:41 PM EST to 7:45 PM EST
Where
Gilmer County, 6 mi ENE of Ellijay
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.967, -85.267

The public reported penny-sized hail on the east side of Ellijay.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514842, 5514843, 5514844, 5514845, 5514846.